Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 237, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 23, 2022, 6:43 PM MST for Maricopa County, Arizona. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2022, 6:43 PM MST (01:43 UTC)
- Expired
- Aug 23, 2022, 8:34 PM MST
- In force
- 111 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 105 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1656 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2510 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714
WGUS55 KPSR 240143
FFWPSR
AZC013-240415-
/O.NEW.KPSR.FF.W.0237.220824T0143Z-220824T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
643 PM MST Tue Aug 23 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 915 PM MST.
* At 643 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Buckeye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3368 11268 3359 11266 3350 11267 3348 11271
3348 11277 3352 11279 3358 11277 3360 11276
3361 11279 3365 11280 3368 11280
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JS2 follow-up statements
161
WGUS75 KPSR 240154
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
654 PM MST Tue Aug 23 2022
AZC013-240415-
/O.CON.KPSR.FF.W.0237.000000T0000Z-220824T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
654 PM MST Tue Aug 23 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS
EVENING FOR MARICOPA COUNTY...
At 654 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Flash flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...north
of I-10 northwest of Buckeye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3368 11268 3359 11266 3350 11267 3348 11271
3348 11277 3352 11279 3358 11277 3360 11276
3361 11279 3365 11280 3368 11280
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JS576
WGUS75 KPSR 240334
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
834 PM MST Tue Aug 23 2022
AZC013-240344-
/O.CAN.KPSR.FF.W.0237.000000T0000Z-220824T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
834 PM MST Tue Aug 23 2022
...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3368 11268 3359 11266 3350 11267 3348 11271
3348 11277 3352 11279 3358 11277 3360 11276
3361 11279 3365 11280 3368 11280
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:50 PM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 23, 1:50 PM MST, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 150 PM MST Tue Aug 23 2022 .SYNOPSIS... A significant uptrend in thunderstorm coverage is expected today over Arizona which in turn will make areas of strong to severe winds and blowing dust, along with localized brief heavy rain, more likely late this afternoon and tonight. Rain chances increase Wednesday and expand into southeast California. A gradual downtrend in storm chances takes place during the latter half of the week and over the weekend. Highs today will be a little warmer than yesterday then a bit cooler Wednesday. Anticipate highs being a bit below normal the rest of the week before a warming trend begins Monday. && .DISCUSSION... The synoptic setup today is supportive for Rim-to-Valley storms during the afternoon and evening with modest northeasterly mid- level flow (~15 kt 500 mb winds). The 12Z sounding from Phoenix this morning showed some moistening of the boundary layer and the strong capping inversion on the boundary layer has weakened over the past 24 hours. Of note as well on the 12Z sounding is the strong southwesterly anvil-level winds. This will push the thunderstorm anvils off to the northeast, which is already being seen with storms along the Rim. Mid-level lapse rates are still modest, around 7 C/km, and CAPE is pretty high (MUCAPE currently analyzed around 2000-3000 J/kg), supportive of explosive updrafts. Additionally, there was some considerable mid-level drying shown in the morning sounding, which will result in some dry air entrainment into the storms, supporting stronger downdrafts. DCAPE is high this afternoon with magnitudes analyzed around 1000-1500 J/kg across the lower deserts. So, damaging downburst wind gusts will be a threat today. A weak but noticeable vort max is evident over southern AZ this afternoon on WV satellite and could further aide ascent through the area. Forecast soundings support further erosion of the capping layer over the lower deserts through the rest of the afternoon with continued heating and mixing, but a good source of lift will likely still be need to invigorate storm development. Fortunately, with the strong DCAPE environment, outflows are likely to push into the lower deserts and could push all the way to the CO River. Most hi- res models develop storms off of these outflows this afternoon and evening, but coverage of storms could be a little spotty with the lower moisture content. So, not everyone will experience storms today, but nearly everyone should be able to "see" the storms. With the parameters presented in the first paragraph, any storm that develops over the lower deserts today will be capable of producing strong to severe wind gusts, which could also generate areas or widespread blowing dust depending on source region. HREF probabilities for 35+ mph winds are around 50-70% for much of southern AZ with ~10% odds of greater than 58 mph. Nitpicking some of the individual hi-res model runs, localized wind gusts up to 70-75 mph cannot be ruled out. With the lower moisture content and potential pulse nature of the storms, flash flooding is not as great of a risk, but storms will be capable of rain rates up to 1-2"/hr and flash flooding will still be possible, especially with any storm that lingers over an area or multiple storms hit the same area. While most of the storms are expected to descend off the AZ high terrain north and east of Phoenix, isolated development in a few other common terrain spots will be possible, including the Table Top Mesa area, the Kofas, and Joshua Tree NP. Most activity should diminish this evening, however, lingering mid-level ACCAS convection cannot be ruled out overnight, especially with any lingering meso-circulations (MCVs). Tomorrow, Wednesday, following some slight increases in moisture and possibly some preconditioning from today's activity, could be even more active. NBM has widespread PoPs of 30-40% or higher across southern AZ and southeast CA. Recent runs of the HRRR are really quite impressive with scattered to widespread strong thunderstorms. There are a few changes from today into tomorrow expected, albeit small. Synoptically, mid-level steering flow is expected to become a touch weaker and shift more easterly to southeasterly as the anticyclone over NV slides east with a shortwave moving into north CA. With this alone there may be better motion and convergence of convection in the western deserts toward western AZ and the CO river through the afternoon and evening with outflow collisions driving a lot of the storm clustering. The wind threat is not expected to be quite as high as today, but locally strong to severe gusts will still be possible. The flash flood threat will be higher tomorrow with the slight increase in moisture, slower steering flow, and clustering of storms. Thursday through Monday, ensemble data continue to show a gradual west to east decline of PoPs as the primary anticyclonic flow becomes centered to our south for a less favorable flow regime (deeper westerly and drier flow) over our forecast area. There are some model hints of an uptick in PoPs on one of the days during the latter half of the week. That would be plausible if a short wave within the westerly flow moved through while we still have decent moisture left. By next Monday though, storm chances look pretty meager. Moderate HeatRisk will continue the next couple of days for much of southeast CA while south-central AZ sees temperatures a few degrees below normal. Moderate HeatRisk becomes more widespread by early next week. && .AVIATION...Updated 1751Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Things will start out quiet with easterly winds with speeds aob 7 kts prevailing through the rest of the morning. A westerly wind shift is anticipated by early afternoon with speeds to around 10 kts. Attention will then turn to thunderstorm activity expected to develop across the higher terrain and descend into the valley floor from the northeast during the 00Z-02Z timeframe with a 50-70% chance of winds exceeding 30 kts and a 10% chance of winds exceeding 50 kts. Blowing dust will also be a threat, but chances for dense blowing dust appear to be less (20-30%) given the most likely northeasterly wind direction and recent rainfall reducing the amount of dust that can be picked up by the winds. In addition to the strong wind threat, localized heavy rainfall resulting in very brief MVFR or lower conditions is also possible if a storm directly impacts an area terminal. Mostly clear skies will predominate through the morning hours with increasing SCT- BKN coverage by mid to late afternoon. Once the storms move thru, expecting lighter northeasterly-easterly winds to prevail, the switching to more typical southeasterly by late evening. Easterly winds to continue thru Wednesday morning, then once again switch to westerly during the afternoon. Another good chance (40-60%) exists for t-storm again during the late afternoon/early evening on Wednesday. A better chance for heavy rain appears to be the case for storms on Wednesday, but still a good chance (50-70%) for winds over 30 kts with the most likely direction for storms to move into the Phoenix area being from the northeast. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather concerns expected through the period at KIPL with winds mainly from a southeasterly component, under mostly CLR skies. Winds will generally follow a southerly component at KBLH with mostly clear skies this morning. T-storm activity is then expected to approach KBLH from the north-northeast during the late afternoon/evening hours, with lesser confidence that storms will actually reach the terminals. CIGS to become mainly FEW-SCT mid/high- level thru the rest of tonight and into Wednesday at KBLH && .FIRE WEATHER... Storm activity ramps up again today and Wednesday. Areas of strong winds and blowing dust will be the chief concerns today followed by better heavy rain potential Wednesday. A gradual decline in storm chances takes place from west to east beginning Thursday with near zero storm chances area-wide by Monday. MinRH values peak on Wednesday with values ranging from 30-40% lower elevations and 40-60% higher terrain. The lowest values will be on Monday with MinRH ranging from 20-25% lower elevations and 25-35% higher terrain. Apart from thunderstorms, winds will follow familiar diurnal patterns. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Benedict/AJ AVIATION...Kuhlman/Percha FIRE WEATHER...AJ
In the hours before
Local storm report, Aug 23, 5:09 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
509 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 3 SSW GUADALUPE 33.33N 111.98W
08/23/2022 E0.50 INCH MARICOPA AZ TRAINED SPOTTER
MARBLE-SIZE HAIL REPORTED.
&&
JMLocal storm report, Aug 23, 5:12 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
512 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 1 NW APACHE JUNCTION 33.43N 111.56W
08/23/2022 PINAL AZ COUNTY OFFICIAL
DEBRIS AND DOWNED POWER POLES IN ROAD.
&&
JMLocal storm report, Aug 23, 5:15 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 3 ESE GLENDALE 33.52N 112.13W
08/23/2022 E0.70 INCH MARICOPA AZ TRAINED SPOTTER
DIME-SIZED HAIL REPORTED.
&&
JMSpecial weather statement, Aug 23, 5:39 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM MST Tue Aug 23 2022
AZZ537-540-543-544-240130-
Buckeye/Avondale AZ-Central Phoenix AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
539 PM MST Tue Aug 23 2022
...A strong thunderstorm will impact portions of Maricopa County
through 630 PM MST...
At 538 PM MST, Doppler radar was tracking a strong thunderstorm near
Tolleson, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Glendale, Avondale, Goodyear, El Mirage, Tolleson, Laveen,
Cashion, Litchfield Park, Glendale Sports Complex, Luke AFB, Arizona
State Fairgrounds, Phoenix International Raceway, Camelback Ranch and
Estrella Mountain Park.
This includes the following highways...
AZ Interstate 10 between mile markers 125 and 144.
AZ Interstate 17 between mile markers 198 and 204.
US Highway 60 between mile markers 156 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3351 11208 3335 11210 3334 11212 3329 11243
3358 11243
TIME...MOT...LOC 0038Z 094DEG 10KT 3344 11220
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GLLocal storm report, Aug 23, 5:40 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
540 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 5 S DEER VALLEY 33.60N 112.12W
08/23/2022 E0.88 INCH MARICOPA AZ PUBLIC
&&
JMLocal storm report, Aug 23, 5:49 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
549 PM MST TUE AUG 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 ESE NORTH SCOTTSDALE 33.62N 111.87W
08/23/2022 E0.70 INCH MARICOPA AZ TRAINED SPOTTER
&&
JMThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Aug 23, 5:23 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 23, 5:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 23, 5:41 PM MST | Areal Flood Advisory | PSR | Maricopa | 18 min |
| Aug 23, 5:47 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 43 min |
| Aug 23, 5:54 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Aug 23, 5:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 47 min |
| Aug 23, 5:59 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 23, 6:10 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Aug 23, 6:18 PM MST | Areal Flood Advisory | PSR | Maricopa | 25 min |
| Aug 23, 6:25 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 23, 6:29 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 46 min |
| Aug 23, 6:34 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 23, 6:47 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 58 min |
| Aug 23, 6:57 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 48 min |
| Aug 23, 7:07 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 38 min |
| Aug 23, 7:11 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 23, 7:15 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa, Yuma | 60 min |
| Aug 23, 7:25 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 50 min |
| Aug 23, 7:35 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Aug 23, 7:44 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 23, 8:05 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 55 min |
| Aug 23, 8:09 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 17 min |
| Aug 23, 8:14 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 46 min |
| Aug 23, 8:26 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Aug 23, 8:33 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 42 min |
| Aug 23, 9:00 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 3 hr |
| Aug 23, 9:06 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 3 hr |
| Aug 23, 9:08 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 23, 9:18 PM MST | Special Weather Statement | PSR | Yuma | 42 min |
| Aug 23, 9:43 PM MST | Dust Storm Warning | PSR | Yuma | 62 min |
| Aug 23, 9:59 PM MST | Flash Flood Warning | PSR | Yuma | 4 hr |
| Aug 24, 1:01 AM MST | Flood Watch | PSR | La Paz, Yuma | 24 hr |
| Aug 24, 3:09 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 24, 3:22 PM MST | Special Weather Statement | PSR | 53 min | |
| Aug 24, 3:27 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 24, 3:53 PM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 2 hr |
| Aug 24, 4:08 PM MST | Special Weather Statement | PSR | 52 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.